What is Adderall?
Adderall is a central nervous system (CNS) stimulant drug that is primarily prescribed to children, adolescents, and adults with attention deficit hyperactivity disorder (ADHD).1Adderall is also sometimes prescribed to treat narcolepsy.2
Adderallis formulated with a combination of two stimulants - amphetamine and dextroamphetamine.3The drug was first synthesized in the 1920s and was used to help soldiers during World War II cope with fatigue and become more alert.3Adderall and its generic drug equivalents are formulated for oral use as tablets and extended-release capsules (Adderall XR) - both of which can be prescribed in various doses, ranging from 5 mg to 30 mg.1,2
While Adderall is a valuable drug for treating ADHD or narcolepsy, the drug also comes with warnings about abuse and addiction.1It is a Schedule II controlled substance, meaning it has a high potential for abuse and addiction despite its medical use.4,5There are many reasons people may abuse prescription stimulants like Adderall, including:6
- To increase alertness or stay awake.
- To help with concentration.
- Believing that this will help them study more effectively for school.
- Control your appetite and lose weight.
- Just to try a new drug.
- Use it recreationally and get a feeling of euphoria.
Adderall, although it can be used safely within prescribed parameters as a pharmacotherapeutic agent, is associated with certain side effects. When misused in doses higher than recommended and/or in unintended ways, Adderall can lead to overdose.1,2
Adderall overdose symptoms
If someone overdoses on Adderall, they may experience a number of symptoms of amphetamine toxicity, including:7,8
- Excessive reflexes.
- Increased body temperature.
- Rhabdomyolysis, a condition in which muscle tissue breaks down.
- Rapid breathing.
- Cardiac arrhythmia.
- Hypertension or other changes in blood pressure.
- Chest pain.
- Abdominal cramps.
- Nausea and vomiting.
Risk factors for Adderall overdose
In 2017, more than 2% of all drug overdose deaths involved prescription amphetamines such as Adderall.9There are certain risk factors that increase the likelihood of an Adderall overdose. As with some other prescription drugs, the risk of overdose toxicity may be increased if:2,10
- Take a medicine that was not prescribed for you.
- Take medicines in a way that is not prescribed, eg by snorting or injecting.
- Taking more than prescribed.
Before starting Adderall treatment, prescribing physicians may first obtain a complete medical history to assess the presence of conditions such as heart disease.1,2They may also ask about any family history of cardiovascular problems, such as cases of sudden death or ventricular arrhythmias in your family.1,2Having certain problems like these can increase the likelihood that someone will experience Adderall toxicity due to the inherent cardiovascular effects of the drug.
Mixing an opioid with a stimulant such as amphetamine or cocaine can lead to an overdose risk that exceeds the risk of the individual agents. For example, opioids carry their own risks of respiratory arrest in overdose by slowing the rate of breathing. However, since stimulants such as Adderall can increase the body's oxygen needs, the simultaneous combination of opioids and stimulant use can increase the likelihood of overdose toxicity and death in such a situation.13
In addition, mixing Adderall with certain decongestants (such as those in some cold medicines) can also increase the chance of combination drug toxicity, as some of these drugs can also raise blood pressure to dangerously high levels or cause irregular heart rhythms.10
Sometimes when Adderall or other amphetamines are used with other drugs that affect the body's serotonergic neurotransmitter systems, a person may be at risk of developing serotonin syndrome, which can sometimes result in death. Serotonin syndrome includes symptoms such as:1
- Rapid heartbeat.
- Nausea and vomiting.
- Rigid muscles.
What to do if someone overdoses on Adderall
If you think someone has overdosed on Adderall or any substance, call 911 immediately. Once the medical team arrives and transports the person to a hospital emergency room, there are several treatments that can be used to control amphetamine toxicity and save a person's life. These measures may include:7,8
- Give sedatives, such as benzodiazepines or barbiturates.
- Keep the person cool in cases of hyperthermia.
- Give the person activated charcoal in cases of recent oral overdose (when compromised mental status and/or risks of aspiration are not a factor).
- Antihypertensives and other heart drugs to control cardiovascular risks.
- Antipsychotics can sometimes be used to increase control of acute amphetamine poisoning.
One might worry that if they seek emergency treatment for someone who has overdosed on an off-prescribed Adderall, the person who reported the incident could get into legal trouble. However, while laws vary from state to state, most states have Good Samaritan laws that protect people who report an overdose—regardless of the circumstances. People don't get into legal trouble when they get medical help for their own or someone else's overdose.
Note that Kansas, Texas, and Wyoming do not have Good Samaritan laws or similar laws.14 However, when you weigh the possibility of legal charges against the possibility of someone dying, it's always best to call 911 and save your life.
Long-term effects of Adderall overdose and aftercare
Overdosing on Adderall can, in some cases, lead to long-term health problems. If the overdose is severe enough, people will sometimes experience intracerebral hemorrhage or ischemic stroke that may require surgical intervention and later other long-term care for all associated adverse neurological outcomes.8
One of the most serious potential long-term problems after a stimulant overdose includes rhabdomyolysis — which can develop in association with Adderall and other stimulant toxicities — and any subsequent damage to major organs such as the kidneys or heart.1,15,16
Minimizing the likelihood of overdose toxicity can help prevent these and other potential adverse outcomes. Some ways to do this are the same to help you avoid drug abuse and may include:10
- Taking only the medicines prescribed for you.
- Taking medication exactly as prescribed.
- Do not mix Adderall with any other substance without your doctor's approval.
Adderall addiction and treatment
Substance dependence disorder (SUD) is a brain disorder categorized by the inability to stop taking drugs despite the consequences. With drugs like Adderall, a person with SUD will exhibit at least 2 of the following symptoms in the past 12 months:17
- You took more Adderall than you originally intended.
- You have a strong urge to use Adderall.
- You take Adderall even though you know it is making a medical or psychological problem worse.
- Your use of Adderall increases conflict with your loved ones.
- Your ability to take care of your responsibilities at work, home, or school is reduced by using Adderall.
- You spent a lot of time, money, and other resources to get Adderall, use it, and recover from its use.
- You take Adderall in high-risk situations where its use makes the situation more dangerous.
- You are unsuccessfully trying to stop using Adderall or reduce your use.
- You give up things that were important to you before, like sports or hobbies, to use Adderall.
- You are tolerant to Adderall and need more and more of it to continue to feel its effects.
- When you stop using it, you experience withdrawal symptoms.
If you or someone you love has overdosed on Adderall, it could be a sign that you should go for a follow-up evaluation to see if Adderall rehab might benefit you. Rehab can help you understand why you are misusing Adderall and work on the causes of your stimulant abuse. Rehabilitation can take place in a hospital setting, where you are there 24/7, or in an outpatient setting, where you go to rehab for a few hours a week. Therapy in rehab usually involves a combination of group and individual sessions, often using behavioral therapies that target the way you think about drugs. These behavioral therapies can provide tools to find other ways to deal with stress that do not involve substances and to find ways to resist the urge to use.
Symptoms of an overdose include irregular heartbeat, rapid breathing, panic, confusion, vomiting, and hallucinations. An overdose requires immediate medical attention. Overdoses can be fatal, with convulsions and coma typically preceding death.What happens if too much Adderall is taken? ›
An Adderall overdose can, in some cases, lead to long-term health issues. If the overdose is severe enough, sometimes people will experience an intracerebral hemorrhage or an ischemic stroke that could require surgical intervention and, later, other long-term care for any related adverse neurological outcomes.How do you fight the side effects of Adderall? ›
- Talk to your doctor. If you start experiencing anxiety after taking Adderall, tell your doctor right away. ...
- Eat a healthy diet. ...
- Reduce caffeine. ...
- Get enough sleep. ...
- Exercise regularly. ...
- Practice meditation and/or yoga. ...
- Listen to relaxing music. ...
- Relax your muscles.
The most common side effects of Adderall include loss of appetite, weight loss, dry mouth, stomach upset/pain, nausea/vomiting, dizziness, headache, diarrhea, fever, nervousness, and trouble sleeping. If any of these effects persist or worsen, contact your healthcare provider immediately.